going from ropinerole to gabapentin

Use this forum to discuss any issues associated with Augmentation
canton
Posts: 3
Joined: Sat Jun 24, 2017 12:24 am

going from ropinerole to gabapentin

Postby canton » Sun Jan 14, 2018 2:10 am

My problem is both RLS and PLMD with leg pains- which I experience beginning as early as afternoon. On the advice of a JHU doc, I am in the process of reducing my ropinerole to zero, then 2 weeks at none, before going to gabapentin, increasing dose to 6 300mg a day. It has been a very difficult process and I am only 1/2 through the reduction. One of the hardest parts is the awful depression that happens when the pain and problems begin. I know lots of you have done this. I would appreciate any suggestions on how to survive this process. Is there any suggestions of what helps to get through this? How long does it take for any of the symptoms to reduce? Also how does this dosage of gabapentin work for severe cases? Does it help with the PLMD ? or the leg pain?

Thanks for any suggestions.

canton
Posts: 3
Joined: Sat Jun 24, 2017 12:24 am

Re: going from ropinerole to gabapentin

Postby canton » Sun Jan 14, 2018 2:41 am

Forgot to add to my previous post. I am also taking Horizant. I was even up to 2 a day, but now just the 5 pm one. I can't say that it does much. And it is very expensive. I also tried the Neupro patch which seemed to help but ended with very swollen ankles.

Rustsmith
Moderator
Posts: 2745
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: going from ropinerole to gabapentin

Postby Rustsmith » Sun Jan 14, 2018 3:00 am

Canton, I cannot help with your withdrawal from ropinerole because I went directly from pramipexole to methadone. But, something doesn't sound quite right here. Does your doctor at Hopkins who recommended going onto gabapentin know that you are taking Horizant? Horizant is a modified form of gabapentin that maximizes adsorption from the intestines into the blood stream. Once Horizant is in the blood stream, it converts to gabapentin. So, by taking both gabapentin and Horizant, you are essentially doubling up on the same medication.

And, FYI, the reason why some people have to use Horizant is because gabapentin is not always well adsorbed in the intestines. So, for some people any extra gabapentin simply passes right through them. Horizant was developed to increase the amount of drug that actually gets into the blood stream.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

badnights
Moderator
Posts: 4627
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: going from ropinerole to gabapentin

Postby badnights » Sun Jan 14, 2018 8:58 pm

The best way to get through, if your doctor insists on a slow taper without opioid support, is to cease expecting anything of yourself. Take time off work, and concentrate on treating yourself well and getting through the day. Sleep when you can, eat properly, and expect nothing else, because you will have nothing else to give.

Keep in mind that your symptoms during this withdrawal will become much worse for a while, then - about 3-5 days after your last dose - will become better. You will be able to sleep again. I personally feel a cold-turkey quitting is better because it shortens the time of agony, whereas a long, slow taper starts the agony at much the same level and lets it last for longer. I don't think that's true for everyone - some people feel good about their tapers - but a lot of people feel the taper just prolongs the agony. Up to you and your doctor to agree on. The main point to remember, to help you through this, is that your symptoms WILL get better, beginning a few days after your last dose. Much better.

If you are susceptible to depression, or feeling depression now, be sure to tell your doctor. Gabapentin can exacerbate existing depression or trigger mood swings, suicidal ideation, or even suicide in susceptible people. Horizant, or gabapentin encarbil, is as Steve has explained a prodrug of gabapentin: it turns into gabapentin once it's been absorbed into the body. So - you're already taking a medication known to trigger depression in some people.

If your doctor knows you're taking Horizant, is he planning to switch you to gabapentin? Gabapentin is cheaper but its effect is much more erratic because of the absorption problems.

You say the Horizant isn't helping much at the moment, so you even reduced the dose to help with the side effect of swollen ankles. I Can't speak to the side effect, but I will mention that your symptoms right now are likely much worse than your baseline, medication-free symptoms, because the ropinirole has likely augmented your symptoms - I assume that's why you're posting in this Forum. So once the withdrawal is over, the Horizant (or gabapentin) might be more effective.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

canton
Posts: 3
Joined: Sat Jun 24, 2017 12:24 am

Re: going from ropinerole to gabapentin

Postby canton » Sun Jan 14, 2018 10:20 pm

Yes the JHU doc was aware of the Horizant. He felt that it took so long to get into the system that plain gabapentin with more doses would address the symptoms quicker.
My main concern is that gabapentin will not address the symptoms. I don't know what I can do it that happens.


Return to “Augmentation”

Who is online

Users browsing this forum: No registered users and 1 guest